Excess capacity: a permanent characteristic of US airlines?
Badi Baltagi,
James M. Griffin and
Sharada R. Vadali
Additional contact information
James M. Griffin: Texas A&M University, Department of Economics, College Station, Texas, 77843-4228, USA, Postal: Texas A&M University, Department of Economics, College Station, Texas, 77843-4228, USA
Sharada R. Vadali: Texas A&M University, Department of Economics, College Station, Texas, 77843-4228, USA, Postal: Texas A&M University, Department of Economics, College Station, Texas, 77843-4228, USA
Journal of Applied Econometrics, 1998, vol. 13, issue 6, 645-657
Abstract:
This paper examines the permanence of excess capacity in the US airline industry. To avoid the problems with the standard engineering measure of capacity utilization, load factor, we define and measure capacity as an economic concept. Two measures of economic capacity utilization are then computed-one, a demand-based measure and the other an output-based measure of capacity utilization. Both measures share little in common with the standard engineering measure (load factor) and reveal some interesting attributes of airline travel demand. This paper also provides interesting new insights into the role of deregulation and the costs of excess capacity during regulation. Specifically, it is found that deregulation with the concomitant rationalization of route structures enabled airlines to move closer to their optimal levels of capacity and facilitated substantial improvements in capacity utilization and cost reductions over the period considered. © 1998 John Wiley & Sons, Ltd.
Date: 1998
References: Add references at CitEc
Citations: View citations in EconPapers (11)
Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1998-v13.6/ Supporting data files and programs (text/html)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:13:y:1998:i:6:p:645-657
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing () and Christopher F. Baum ().